Atypical hemolytic uremic syndrome (aHUS) has been described as an uncommon complication of gemcitabine. In this review, we discuss the diagnosis of gemcitabine-induced aHUS (GiHUS) and the published experience with therapeutic plasma exchange (TPE). To illustrate GiHUS, we present a patient who developed hypertension and peripheral edema while receiving gemcitabine and subsequently was found to have thrombocytopenia, hemolytic anemia, renal failure, and normal ADAMTS-13 activity. Although laboratory parameters improved on suspending gemcitabine, they worsened after reinstitution of the drug. Thrombocytopenia and hemolysis ceased once the drug was permanently discontinued without therapeutic plasma exchange (TPE). The pathological characteristics of GiHUS suggest damage of the glomeruli endothelial lining, leading to occlusion by fibrin-rich thrombi. Among 26 patients described in the literature not treated with TPE, 56% recovered from GiHUS, whereas only 30% of 18 patients treated with TPE did. The difference in recovery rate may have been confounded by the severity of GiHUS as suggested by the rate of dialysis in each group: 10/26 (38%) patients who did not receive TPE were dialyzed compared with 11/18 (61%) of those who had plasma exchange. Thus, although the currently available evidence is not decisive for use or non use of TPE, we suggest that the most important therapeutic intervention in GiHUS is discontinuation of the drug. Apheresis medicine specialists should be aware of this specific type of aHUS and provide treatment advice based on the currently available evidence. © 2009 Wiley-Liss, Inc.